question-icon

What does dark colored stool and thinning hair suggest?

default
Posted on Wed, 13 May 2015
Question: I am 62 year old female. Have tarry stools and thinning hair. Take Align and iron supplement daily. Had blood test yesterday. Everything came back normal. Is Align causing these problems? Am alergic to Iodine and methiolate.
doctor
Answered by Dr. Michelle Gibson James (16 minutes later)
Brief Answer:
may be the iron

Detailed Answer:
HI, thanks for using healthcare magic

Iron supplements can cause the stool to appear dark or black.
If you have not been directed to use iron supplements (if there is no history of low iron levels), then it is best to stop them.

As persons age, this supplement is not used unless there is evidence of low levels. Most older persons have high not low levels.
Use when not appropriate in this instance can result in iron toxicity and increase risk of oxidative damage to different areas due to the iron.

If you do have low levels, then it should be continued.

The align, as a probiotic, is not known to cause tarry stools.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Michelle Gibson James (10 minutes later)
does probiotic cause hair loss....specifically one with iodine derivative, maybe align?
doctor
Answered by Dr. Michelle Gibson James (1 hour later)
Brief Answer:
not a known effect

Detailed Answer:
HI

Probiotics themselves are not known to cause hair loss and are theorized to help with hair growth.

In terms of iodine, this is used to make thyroid hormone so most believe it would help with hair growth as well though some persons complain of the opposite effect.

Summary: (1) in most persons probiotics and iodine have a good effect on hair , not known to cause loss

Please feel free to ask anything else
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Michelle Gibson James

General & Family Physician

Practicing since :2001

Answered : 16811 Questions

premium_optimized

The User accepted the expert's answer

Share on
What does dark colored stool and thinning hair suggest?

Brief Answer: may be the iron Detailed Answer: HI, thanks for using healthcare magic Iron supplements can cause the stool to appear dark or black. If you have not been directed to use iron supplements (if there is no history of low iron levels), then it is best to stop them. As persons age, this supplement is not used unless there is evidence of low levels. Most older persons have high not low levels. Use when not appropriate in this instance can result in iron toxicity and increase risk of oxidative damage to different areas due to the iron. If you do have low levels, then it should be continued. The align, as a probiotic, is not known to cause tarry stools. I hope this helps, feel free to ask any other questions